Hail, La Porte
- When
- June 5, 2:15 PM EST
- Where
- La Porte County, 4 mi NE of Michigan City
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.750, -86.850
22 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 12:50 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1250 PM EST MON JUN 5 2005 .AVIATION... WATCHING CONV DVLPMNTS BACK W IN ASSOCN/W MCV OVR CNTRL IL AS IT PERTAINS TO 18Z TAF FCST. LATEST VIS IMAGERY SHOWING ENHANCED CU FIELD DVLPG IMMEDIATELY DOWNSTREAM IN CONFLUENCE FM SW MI INTO NW IN IN AREA OF MIN CINH...STG INSTABILITY AND MAX MSTR CVRG. ATTEMPTED SOME TIMING OF TEMPO SVR THIS AFTN OTHERWISE WX NIL AFT MID EVENING AS SFC COLD FRONT ACRS IA SURGES EWD EARLY TONIGHT. VFR CIGS EARLY W/CLRG LATE. && .UPDATE... LL THERMAL RIDGING MIXING RAPIDLY THIS AM W/SFC REFLECTIONS MORE IN LINE W/WARMEST MET NUMBERS FM 00Z. UPSTREAM 12Z RAOBS FM ILX/DVN SPRT VRY WARM HIGHS OF 92-95 AND HAVE TWEAKED AFTN NUMBERS ACCORDINGLY. RECORDS ACRS WRN CWA SHLD FALL THIS AFTN W/ERN AREAS PROBABLY SAFE GIVEN MUCH HIGHER RECORDS NOTED THERE. OTHERWISE...SVR POTENTIAL HIGH GIVEN XPCD DESTABILIZATION INTO THIS AFTN AND INCREASING DEEP LYR SHEAR INADV OF MCV LIFTING OUT OF WRN IL AND SFC COLD FNT MARCHING EWD OUT OF IA. SHLD SEE INITIATION TWD 20-21Z FM SW MI INTO ERN IL AND THEN RAPID INTENSIFICATION EWD INTO THIS EVENING W/PRIMARY THREAT DAMAGING WINDS W/INCREASING MID LVL WIND CORE ALG SRN PERIPHERY OF STG SW TROF TRANSLATING INTO NRN LWR MI THIS EVENING. QUITE UNTIL THEN GIVEN POST OUTFLOW BNDRY DISRUPTION THIS AM AND JUST PLAIN HOT. NOTE: 18Z SOUNDINGS PLANNED ACRS UPR MIDWEST. && .AVIATION... CONVECTION IN ILLINOIS OVERNIGHT HAS DISSIPATED. ONE LONE SHOWER HELD TOGETHER FOR A BIT BUT HAS SINCE WEAKENED. OUTFLOW BOUNDARY WILL BE ACROSS THE AREA FROM THE CONVECTION. THIS COMBINED WITH AN APPROACHING WAVE AND STRONG INSTABILITY WILL RESULT IN SCT THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. THREAT FOR DAMAGING WINDS AND LARGE HAIL WITH GUSTY WINDS OUTSIDE STORMS. THINK SOMEWHAT BETTER CHANCE FOR STORMS AT BOTH SITES BUT EXACT TIMING BEING QUESTIONABLE STILL PRECLUDES NO MORE THAN VCTS FOR NOW. BOTH SITES STARTING OUT WITH SOME HAZE WHICH SHOULD END OVER NEXT HOUR OR 2 AS TEMP/DEWPT SPREAD INCREASE. && .PREV DISCUSSION... .SHORT TERM... TODAY AND TONIGHT. MAIN CONCERN FIRST 24 HOURS WILL BE WITH CONVECTION CHANCES AND SEVERE WEATHER POTENTIAL. ACTIVE NIGHT HAS BEEN ONGOING FROM SOUTHERN WISCONSIN SW TO MISSOURI AND OKLAHOMA. STRONG LLJ HAS BEEN IN PLACE IN THESE AREAS ALLOWING FOR UNSTABLE CONDITIONS. IN THIS AREA...WEAKLY UNSTABLE CONDITIONS IN PLACE WITH THIS SET TO CHANGE RATHER QUICKLY DURING THE MORNING AND EARLY AFTERNOON HOURS. BULK OF THE PRECIP AND ASSOCIATED DEBRIS CLOUDS SHOULD REMAIN TO THE NW OF THE AREA...BUT AM CONCERNED THAT SOME MID/HIGH CLOUDS COULD SNEAK INTO THESE AREAS FOR A FEW HOURS. COULD ALSO BE SOME STRAY SHOWERS AND STORMS LEFT OVER BUT SATELLITE TRENDS SHOW WARMING CLOUDS TOPS AND AREA OF PRECIP SHRINKING. INSTABILITY WILL RAPIDLY INCREASE THIS MORNING ACROSS THE AREA AS TEMPS CLIMB WELL INTO THE 80S BY NOON. THIS COMBINED WITH DEWPTS EXPECTED TO CLIMB INTO THE UPPER 60S TO POSSIBLY LOW 70S YIELDS LIS OF -3 TO -6 C AND CAPES AOA 3000 J/KG. STEEP LAPSE RATES IN THE 850-700 MB LAYER OF GREATER THAN 8.5 C/KM ALSO IN PLACE. ALL POINTS TOWARDS INCREASED RISK FOR SEVERE WEATHER ACROSS THE AREA. BEST S/W ENERGY WILL JUST CLIP THE AREA AND HEAD INTO MI...BUT WILL BE CLOSE ENOUGH TO HELP THINGS OUT. BOUNDARIES FROM CONVECTION TO THE WEST WILL LIKELY BECOME THE TRIGGER/FOCUS FOR THE DEVELOPMENT ACROSS THE AREA. SPC DAY1 OUTLOOK HAS NORTHERN PART OF THE AREA IN MDT RISK AND REMAINDER IN BORDERLINE SLGT/MDT RISK. WOULD NOT BE SURPRISED TO SEE MDT RISK EXTENDED FURTHER SOUTH. WILL ADD CHC POPS THIS AM IN NW TO ACCOUNT FOR ANYTHING THAT MAY SURVIVE FROM THE WEST AND CHANCE FOR NEW ACTIVITY BY LATE AM. WILL CONTINUE WITH 50 POPS THIS AFTERNOON AND NGT...BUT GO WITH SCT WORDING AND ADD MENTION OF SEVERE (WINDS/HAIL FOR NOW). INCREASING CONCERN THIS EVENING FOR TORNADO POTENTIAL OR MORE SIG DAMAGING WINDS AS 0-1KM SHEAR OF 40 KTS AND 0-6 KM OF 80KTS SHOWN AT SOUTH BEND. AS FOR TEMPS...NO CHANGES MADE WITH HOT AND HUMID CONDITIONS IN STORE WITH HEAT INDICES INTO THE MID 90S. WILL CONTINUE MENTION IN ZONES AS WELL AS HWO. RECORD HIGH AT SOUTH BEND IS 91 SO WILL BE A CLOSE CALL THERE. FORT WAYNE RECORD IS WELL INTO THE 90S AND LIKELY SAFE. && .LONG TERM... MONDAY THROUGH SATURDAY. NAM/GFS ARE NOT TOO DIFFERENT IN TERMS OF SYNOPTIC FEATURES ON MONDAY...THEN THERE ARE SOME DIFFERENCES TUESDAY. FOR THE MOST PART...WILL USE THE NAM FOR THE LONG RANGE FCST THROUGH TUESDAY. AFOREMENTIONED COLD FRONT SHOULD MOVE THROUGH THE REMAINDER OF THE ERN CWFA EARLY MONDAY MORNING. THUS...WILL KEEP A LINGERING 30 POP IN THESE LOCATIONS UNTIL FROPA. OTHERWISE...WITH CAA BEING FAIRLY WEAK BEHIND FRONT...AM NOT EXPECTING A BIG DROP IN TEMPS ON MONDAY...WITH HIGHS MOST LOCATIONS STILL PUSHING INTO THE MID 80S. NAM IS FCSTING DRIER AIR AT ALL LEVELS OF THE ATMOSPHERE...ENOUGH IN FACT THAT MOST OF THE NRN CWFA MAY GO MOSTLY SUNNY BY AFTERNOON. WITH LINGERING SHALLOW MSTR IN THE SOUTH...PARTLY CLOUDY SHOULD SUFFICE THERE (DUE TO DIURNAL CUMULUS DEVELOPMENT). FOR MONDAY NIGHT INTO TUESDAY...A WARM FRONT IS FCST TO DEVELOP JUST TO OUR NW. NAM IS HINTING AT SOME SPORADIC ELEVATED CONVECTION JUST TO OUR NW. AT THIS POINT...WILL KEEP FCST DRY AS THIS IS THE FIRST RUN THAT THIS HAS APPEARED. ON TUESDAY...BIG QUESTION REMAINS ON HOW FAR A SAGGING COLD FRONT WILL DROP SOUTH INTO THE LOWER GREAT LAKES FROM CANADA. GFS BRINGS FRONT FARTHER SOUTH THAN NAM (NAM KEEPS IT TO OUR NORTH). BELIEVE NAM SOLUTION AT THIS POINT AS MID LVL FLOW ALOFT IS MOSTLY ZONAL ...WHICH SHOULD KEEP FRONT AT BAY. AS FOR TEMPS...THE NAM ACTUALLY BEGINS TO WARM 850 MB TEMPS AHEAD OF A COLD FRONT INTO THE 18 C 19 C RANGE...ENOUGH SO THAT FCST AREA WILL LIKELY BE FLIRTING WITH 90 DEGREE TEMPS ONCE AGAIN. THUS...HAVE WARMED TEMPS UP FOR TUESDAY NEAR 90 DEGREES. FOR THE REMAINDER OF THE EXTENDED...HAVE KEPT FCST AS IS. MAIN DIFFERENCE FROM PREVIOUS FORECAST IS THAT THE COLD FRONT TO THE NORTH MAY ACTUALLY MOVE NE OF THE AREA BY MID TO LATE WEEK INSTEAD OF MEANDERING NEAR THE FCST AREA (DUE TO BUILDING MID LVL RIDGE OFF OF ATLANTIC COAST). SO INSTEAD OF SHOWERS AND THUNDERSTORMS BEING FRONTAL DRIVEN...THEY COULD BE AIRMASS DRIVEN (30 PERCENT) GIVEN WARM...HUMID UNSTABLE AIR. && EQUIPMENT NOTE...THE KIWX WSR-88D IS BACK IN SERVICE. .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. .LK MI...NONE. && UPDATE...HOLSTEN SHORT TERM/AVIATION...FISHER LONG TERM...HICKMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 AM EST SUN JUN 5 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061010- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1000 AM EST SUN JUN 5 2005 ...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS. THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING. OTHERWISE...HIGH TEMPERATURES THIS AFTERNOON WILL PEAK INTO THE LOWER 90S AND WITH HIGH HUMIDITIES IN PLACE...WILL COMBINE TO ALLOW HEAT INDICES TO CLIMB INTO THE MIDDLE TO UPPER 90S. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-061010- 456 AM EST SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS. THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE SEVERE WEATHER RISK. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX HOLSTEN
The Chicago radar (KLOT), 104 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
22 thunderstorm wind, 2 hail. Local standard time, as filed.
One tree and several large branches were blown down.
Wind damage was reported in several parts of White county as a result of 50 to 70 mph wind gusts. 4 semi trailers were blown off I-65 between mile markers 191 and 198. Three of them were northbound and the other southbound. One of the drivers suffered minor injuries as a result of the upset truck. A large tree fell onto a medical building in Monon as well as a ash tree being blown over in the area. Other reports of trees and tree limbs were reported in Burnettsville, Reynolds and Buffalo. A circa 1900 wooden barn in Reynolds that once held cart race horses was blown down.
Pea to nickle size hail was reported mixed with heavy rainfall.
Trees and power lines were reported down in the North Judson area. The strong winds continued east into Bass Lake, where a 75 foot high tree was blown down onto a house, as well as a Ford Expedition sitting next to the house. A boat capsized on Bass Lake, but no injuries were reported.
Numerous trees down.
Trees and power lines were reported down in Culver, just north of Bremen and Bourbon. Several houses sustained damage as a result of large trees falling onto parts of each house. Some of the houses were occupied at the time, but no injuries were reported. Part of a roof from a factory in Bourbon was blown off. A motorists had to be rescued after the vehicle he was in became entangled in power lines from downed poles. In Argos, a large tree limb fell onto a swing where a family had just moved from to take shelter as the storm approached.
Trees were reported down.
Widespread damage was reported across Elkhart county ahead of a bow echo that raced east affecting locations south of US 20 and north of US 6. A 50 year old man was outside preparing to place his truck into shelter when the storm struck, blowing part of a barn roof off and onto the gentleman. Family members pulled him from the debris and he was rushed to the hospital where he subsequently died of multiple injuries a few hours later. A survey team was sent to the scene the next day. The damage was confirmed to be from straight line winds. Numerous reports of wind gusts in the 65 to 70 mph range were received, with the Goshen ASOS unit recording a 69 mph gust at 415 pm EST. A maintenance hanger door was damaged by the strong winds. Trees were reported down in and around Nappanee, Goshen and Benton where a 1.5 foot diameter tree was blown down. A RV was flipped over near Millersburg at the intersection of county road 34 and State Route 13. Numerous reports of funnel clouds were received. Some pictures taken by local resident showed large dust plumes being stirred up by the strong winds, but no tornadoes could be confirmed.
A few large limbs were reported down in Syracuse. A spotter estimated a wind gust to 60 mph.
Trees were reported down around Ligonier.
Trees were reported down in Lagrange, with one tree falling onto a parked car. A car also struck a buggy somewhere in the county as a result of heavy rain. No further details were available.
Trees and power lines were reported down in both Logansport and Walton.
Scattered reports of trees, tree limbs and power lines were received around the county. Much of the damage was confined to Wabash, as well as Lagro.
Numerous trees were reported blown down.
Several 8 to 14 inch diameter trees, as well as power lines, were reported blown down.
A three foot diameter tree was blown down onto State Road 19 near Amboy.
Trees and power lines were reported down across the county. A house suffered some roof damage from the strong winds in Marion. A James Dean festival was in progress at the county airport when the storm struck. Organizers were able to get everyone into shelter before the storms hit. Several tents were blown down, but no serious damage or injuries occurred.
Several trees were reported down southwest of Huntington. Sustained winds of 50 mph with gusts to 70 mph were estimated by spotters in Mount Etna.
Trees down in parts of the county, between Hartford City and Montpelier.
A few trees and tree limbs were reported down in parts of the county.
Three 18 to 24 inch diameter trees were blown down, as well as power lines in the city of Portland.
Power lines and several tree branches were reported down in the city of Bluffton.
Trees and power lines were reported down around the county. A restaurant in Preble suffered some damage as well.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Cass | 2005-06-05 | 50 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456851, 5457397, 5456912, 5456913, 5456914, 5456915, 5456916, 5457102, 5457483, 5456917, 5456918, 5456919, 5456920, 5457098, 5457099, 5457101, 5457100, 5457103, 5457104, 5457105, 5457109, 5457106, 5457107, 5457108.